Falls, Dementia, and Constipation

YS is a 79-year-old female with a medical history of osteoarthritis, insomnia, CVD, GERD, constipation, dementia, and falls. Her current medication list includes donepezil, Senna-S, lisinopril, zolpidem, amitriptyline, baby aspirin, acetaminophen, and omeprazole.

Over the last three months, she has had a total of 7 falls and one that resulted in a fractured wrist. Because of this fall and fracture, she was placed on alendronate and vitamin D.

Let’s get to the root cause(s) for concern in this patient. There are two obvious drugs that are bothersome to me and both could potentially contribute to falls and dementia symptoms.

First, I’d look at insomnia and see why we need to use the zolpidem. It is well associated with fall risk and should be addressed in this patient. It doesn’t appear that this patient is on any medications that are stimulating. I would recommend reviewing if she is having pain at night to ensure that this isn’t causing insomnia.

Second, amitriptyline is an older anticholinergic that can contribute to all of the above. Amitriptyline can exacerbate constipation, dementia symptoms, and increase the risk of falls.

Non-drug interventions are virtually always the first-line treatment for insomnia in a patient like this. If those aren’t effective and we would need medication therapy, I’d probably looked toward low dose melatonin or potentially trazodone in place of the zolpidem and amitriptyline.

With the recent fracture, it would also be nice to review this patient’s GERD symptoms. Recall that PPIs are associated with an increased risk for fracture. If symptoms are well managed, it would be a good time to reconsider long term use.

What else would you like to investigate further?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

3 Comments

  1. Cecilia

    My lecturer said zolpidem was 1st line and trazodone was 3rd line. So why replace zolpidem with trazodone?
    Is it because her dementia? (The lecture note did say consider trazodone for
    behavioural disturbances/agitation in setting of dementia)
    Thanks!

    Reply
    • Alicia

      I think we should focus on the fact that the case is a geriatric patient. Of course, Z-drugs can be used as 1st line in adults but geriatric patients can show different pharmacokinetic/dynamic reactions.

      Reply
  2. Christy

    Should she still be on aspirin especially since she is falling as this could lead to a bleed if she hits her head? And I would assess her blood pressure to make sure she isn’t over treated, the falls could also be related to hypotension.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

January 29, 2020

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories